Colorado, 2022Heavy Snow in Colorado, March 4 to 6, 2022
March 4 to 6, 2022 · NWS PUB · 1 event in 1 county or zone
An area of enhanced mountain snow fell across the southwest San Juan Mountains. Reports over a foot were recorded along Highway 160 in Mineral County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of enhanced mountain snow fell across the southwest San Juan Mountains. Reports over a foot were recorded along Highway 160 in Mineral County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 4, 4:54 AM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Mar 4, 4:54 AM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
454 AM MST Fri Mar 4 2022
.SHORT TERM...(Today and tonight)
Issued at 344 AM MST Fri Mar 4 2022
Today...
A deepening longwave trough with an associated major shortwave
trough that is currently closed at the 500 mb level over southern
California is going to continue to propagate to the northeast
towards our region by later today. The wave will temporarily open up
at the 500 mb level and move over Colorado quickly. A surface low
will develop somewhere near the CO/NE/KS tri-state point as it
ejects out over the plains and undergo cyclogenesis. This tightening
of the gradient is going to increase winds out of the west to the
south of the low center over the plains. A blend of the ADJMAV and
NBM 90th percentile was utilized to increase winds a bit more and be
more in congruence with what the HRRR is displaying for potentially
higher winds. The downsloping component of these winds will allow
for adiabatically warming and temperatures could tie or break the
daily record for areas of the plains this afternoon, especially over
the Lower Arkansas River Valley. These winds, coupled with lower
relative humidity values, will result in critical fire weather
conditions over most of the plains, mainly east of the I-25
corridor. Highs will range from the mid 60s to low 80s over the
plains, with the warmest temperatures over the Lower Arkansas River
Valley. Highs will be generally in the upper 50s and low 60s for the
Upper Arkansas River Valley and San Luis Valley, and in the mid 20s
to 40s for high country.
Tonight...
Deterministic models have also been indicating that there will be
some moderate instability for this time of year with an area of PVA
moving over the southwestern portion of the CWA throughout the later
part of this evening and into early tomorrow morning. The NAM is
displaying some areas of CAPE values being anywhere between 100 and
200 J/kg. Given this, there will be the possibility of some
thundersnow showers over the Eastern San Juan Mountains, as well as
the southern San Luis Valley. Snow showers will spread further
eastward and over the Sangre de Cristo Mountains and Rampart Range.
Some of these showers could spill over the adjacent plains of the
Eastern Mountains, mainly west of the I-25 corridor, and Palmer
Divide. Highest total snowfall amounts will occur over the San Luis
Mountains, where as much as 18 inches of snow could be possible by
tomorrow morning for some areas along the western facing slopes.
Generally higher amounts of close to a foot of snow could also occur
over the Sawatch Range. Winds will slightly weaken and shift to a
more northwesterly flow throughout the night over most areas as
the low pressure center moves northeast of the CWA. Temperatures
will be generally in the 30s to low 40s over the plains, and teens
to 20s over most areas of high country, with single digits for
the highest peaks. -Stewey
.LONG TERM...(Saturday through Thursday)
Issued at 344 AM MST Fri Mar 4 2022
Key Messages:
1) Another Critical Fire weather day possible for Las Animas and
Baca Counties on Saturday
2) Prolonged snow continues for the Continental Divide through
Sunday
3) Best chance of showers across the plains on Sunday
An active weather pattern will continue through the extended as
several systems eject across CO from the mean troughing across the
west. First one will be exiting eastern CO on Saturday. Snow will
be ongoing across the Continental Divide with snow showers across
the Pikes Peak Region in the morning as a brief period of wrap
around precipitation around the western periphery of the upper
low impacts the Palmer Divide. System is a fast mover and
precipitation looks pretty spotty so not expecting any highlights
for the Pikes Peak region at this time with showers pulling off to
the north before another round develops in the afternoon
associated with some elevated moisture/instability. Across the
Continental Divide, have hoisted advisories and will keep these
going through the day even though there may be a brief lull in the
afternoon as shortwave ridging moves in. For the southern most
counties of the southeast plains, strong westerly winds in the
morning along with warm, dry air south of the cold front will
result in another potential critical fire weather day, and have
hoisted Fire Weather Watches for Las Animas and Baca counties for
late morning through the early evening period.
As the upper system exits, the cold front will make a more
concerted push southward across the plains during the evening,
putting an end to critical fire weather conditions by 6 PM. This
will usher in colder air for Sunday across the plains as the next
upper low drops through the western U.S. and moves across CO on
Sunday. Snow will ramp up again across the southwest/central
mountains Saturday night and continue into Sunday. There are still
some differences in the long range models as to intensity and
track of the system across CO which could change snowfall
accumulations for the southeast mountains and adjacent plains. But
with cooler air in place, a quick change over to snow can be
expected Sunday morning with precipitation filling in across the
Southeast Mtns, I-25 corridor and adjacent plains. Although all of
the models suggest some de-intensification of the upper low as it
tracks across CO, how closed off the mid level circulation
remains will determine how much easterly upslope flow will funnel
up the Arkansas River valley to help enhance snowfall. This is
still a bit of a wild card but there is the potential for light to
moderate accumulations which could continue into Sunday evening
across the southeast mountains/adjacent plains and Raton Ridge
region with another round of wrap around precipitation and
elevated instability. Further highlights (low end Advisories) may
be needed for the Southeast mountains, and the Palmer Divide and
Raton Ridge regions on Sunday, but with details on the storm
intensity and track still prone to change will hold off on
issuances for now.
Below normal temperatures will continue for Monday with yet
another system dropping in from the northwest. This system is a
little more starved for moisture but will spread another round of
light snow across the mountains and adjacent plains through Monday
night. Extended models/ensembles are grouped in two camps with
Canadian and EC dropping energy on a more western track across UT
before lifting it northeastward across NM. GFS is weaker and
farther north with the track. So will have to see how this
evolves.
After another warm up expected for Tuesday and Wednesday ahead of another
system which is advertising another round of snow and
significantly colder air for Thursday. This would be well below
average temperatures for this time of year. Cooled MaxT grids off
a few degrees for now but stuck pretty close to model blends. -KT
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 344 AM MST Fri Mar 4 2022
VFR conditions should remain predominant for TAF sites KCOS and KPUB
throughout the forecast period. At KALS, VFR conditons are expected
for the first 18 hours of the forecast period, and then MVFR
conditions will be possible after 06Z due to lowering CIGs of FL030
and some -SHSN that could reduce VIS temporarily into MVFR criteria
or possibly IFR in heavier SHSN. There will also be some VCSH for
KCOS after 01Z and this could temporarily bring down CIGs and VIS
around the terminals, although confidence of this is still low at
this time. Winds will become more influenced by the low pressure
system later this afternoon and evening for all terminals, with
stronger gusts possible and a windshift for KCOS later this
evening around 05Z from SW to NW. -Stewey
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM MST this
evening for COZ226>237.
Fire Weather Watch from Saturday morning through Saturday
afternoon for COZ230-233-237.
Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
Sunday for COZ058-060.
Winter Storm Warning from 8 AM this morning to 5 PM MST Sunday
for COZ068.
&&
SHORT TERM...STEWARD
LONG TERM...KT
AVIATION...STEWARD
Hazardous weather outlook, Mar 4, 5:52 AM MST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
552 AM MST Fri Mar 4 2022
COZ058>089-093>099-051300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
552 AM MST Fri Mar 4 2022
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions are expected across all of the
plains later this morning and throughout the early evening, mainly
east of the I-25 corridor. Snow showers will move in later this
evening over the Central Mountains and then spread over the San Luis
Valley, Upper Arkansas River Valley, Eastern Mountains and adjacent
plains by later this evening. A few thundersnow showers will be
possible over the San Juan Mountains and the southern San Luis
Valley.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Critical fire weather conditions will be possible Saturday across
Las animas and Baca counties as gusty winds and low relative
humidity values return to portions of southern Colorado.
Snow will continue across the Continental Divide, with a brief
lull Saturday afternoon, before increasing in intensity again
Saturday night and Sunday. Snow showers will spread eastward into
the southeast mountains and adjacent plains on Sunday with light
to locally moderate accumulations possible, especially for the
southeast mountains. Portions of the Interstate 25 corridor could
also pick up some light snow accumulations on Sunday and Sunday
night, mainly over the Palmer Divide and south of Colorado City to
the Raton Pass. Snow will end from west to east Sunday night.
The heaviest accumulations will impact the eastern San Juan
mountains where 1 to 2 feet of snow will be possible. The
remainder of the mountains will see between 4 and 12 inches with
the heaviest accumulations across the Sawatch and Mosquito
mountains and the higher peaks of the Sangre De Cristo mountains.
The lower elevations will see between 1 and 4 inches though
snowfall amounts are still prone to change across the southeast
mountains and I-25 corridor depending on how the system evolves.
Another round of light snow will be possible on Monday in and near
the mountains. Dry and warmer weather will spread in for Tuesday
and Wednesday with the potential for another round of snow and
much colder temperatures for Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely later this evening for the mountains.
STEWARD/31
Heavy Snow, Eastern San Juan Mountains Above 10000 Ft
- When
- March 4, 8:00 AM MST to March 6, 5:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
A foot of snow near Wolf Creek pass.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 4 to 5, 2022$800,000 · 1 event
- Winter Weather in South Dakota, March 4 to 7, 202218 events
- Winter Weather in Colorado, March 4 to 7, 202210 events
- Winter Weather in Colorado, March 4 to 7, 20229 events
- Heavy Snow in Wyoming, March 4 to 6, 20227 events
- Winter Storm in California, March 4 to 5, 20226 events
- High Wind and Strong Wind in Arizona, March 4, 2022$500 · 61 kt wind · 4 events
- Heavy Snow in California, March 4 to 5, 20223 events
- High Wind in New Mexico, March 4, 202256 kt wind · 3 events
- Winter Storm and Heavy Snow in Alaska, March 4 to 6, 20223 events
- Heavy Snow and Sleet in Nebraska, March 4 to 5, 20223 events
- Heavy Snow in Nevada, March 4 to 5, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014893.